OBJECTIVE: To determine whether immature spermatids increase in semen in response to hormonal contraceptive treatments. Such a finding would support the existence of a defect in spermiogenesis, which in turn may explain the reported variability in sperm output. DESIGN: Semen smears were obtained from healthy men undergoing randomized control trials of T plus progestin contraceptive treatments. PATIENT(S): Healthy men (21-49 years) with normal semen analyses received T (50-100 mg IM weekly) in combination with either desogestrel (150-300 microg daily, n = 5) or levonorgestrel (125-250 microg daily, n = 10) for 24 weeks. Semen smears were made during spermatogenic suppression and recovery. Nine control subjects were also assessed. MAIN OUTCOME MEASURE(S): Semen analyses were performed using World Health Organization criteria. Immature spermatids and white blood cells in semen were identified by immunostaining with monoclonal antibodies to the human intra-acrosomal antigen SP-10 and the ubiquitous white cell CD-45 antigen, respectively. RESULT(S): In a total of 14 normal ejaculates (9 control and 5 pretreatment) 74+/-14 million/mL sperm (mean+/-SEM) were seen together with a few immature spermatids (0.69+/-0.20 million/mL). During contraceptive treatments, spermatid number decreased in parallel with the sperm concentration and spermatids disappeared in most subjects. No significant changes were seen in either leukocyte or immunonegative round cell concentration (0.41+/-0.25 and 0.25+/-0.09 million/mL in controls, respectively) in response to treatments. CONCLUSION(S): Spermatid sloughing, as assessed by the ejaculation of immature spermatids, is not a feature of T-induced spermatogenic regression in men; rather, the decline in both mature and immature germ cells in the ejaculate probably results from a decline in the number of precursor cells, ultimately resulting in severe oligo- or azoospermia. Detailed studies on the sites of spermatogenic interruption are required to understand the variability in responses seen after contraceptive therapies in men.